Nebraska, 2010

High Wind in Nebraska, April 13, 2010

April 13, 2010 · NWS GLD · 2 events in 2 counties and zones

Strong south to southwest surface gradient winds developed during the morning hours and continued through most of the day across eastern Colorado, southwest Nebraska and western Kansas. Peak wind gusts of 50 to 70 mph were common across the area, producing minor damage, including a broken utility pole, and tree and awning damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong south to southwest surface gradient winds developed during the morning hours and continued through most of the day across eastern Colorado, southwest Nebraska and western Kansas. Peak wind gusts of 50 to 70 mph were common across the area, producing minor damage, including a broken utility pole, and tree and awning damage. One vehicle was blown over on Interstate 70 near Colby, Kansas but no injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 13, 4:36 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 13, 4:36 AM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT TUE APR 13 2010

.DISCUSSION...
242 AM MDT TUE APR 13 2010

A LARGE SCALE TROUGH OVER THE CENTRAL GREAT BASIN AREA CONTINUES TO
TRANSLATE SLOWLY EASTWARD TOWARD THE ROCKIES EARLY THIS MORNING. A
SMALLER SCALE TROUGH EMBEDDED WITHIN THE LARGER SCALE CYCLONIC FLOW
IS PROGGED TO LIFT INTO THE NORTHERN ROCKIES WHILE A TRAILING PAC
FRONT MOVES INTO EASTERN COLORADO THIS AFTERNOON. THIS FRONT IS
EXPECTED TO PROVIDE A FOCUS FOR DEEP MOIST CONVECTION AFTER
16-19Z. ML CAPE OF 500-800 J/KG SHOULD PRECLUDE WIDESPREAD SEVERE
POTENTIAL, HOWEVER A FEW SEVERE THUNDERSTORMS WITH LARGE
HAIL/DAMAGING WINDS APPEAR POSSIBLE THROUGH LATE AFTERNOON. SEVERE
STORMS SHOULD BE STRONGLY DIURNAL AND DIMINISH BY EARLY EVENING.

IN ADDITION, STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ALONG
AND WEST OF HIGHWAY 27 WHERE A STRONG PRESSURE GRADIENT WILL BE
JUXTAPOSED WITHIN A STEEP LOW LVL LAPSE RATE REGIME. POINT
SOUNDINGS/KGLD VAD WIND PROFILE SUGGEST VERY LITTLE VERTICAL
MIXING IS NEEDED TO SUPPORT HIGH WIND WARNING CRITERIA.

SCATTERED SHOWERS MAY LINGER ACROSS THE TRI- STATE AREA THROUGH
MUCH OF THE NIGHT AS A DIFFUSE COLD FRONT BECOMES STATIONARY
ACROSS THE SOUTHEAST ZONES AND A PERSISTENT AREA OF MID LVL
FRONTO-G REMAINS DRAPED ACROSS THE AREA. NAM-GFS LAYER PWATS ARE
PROGGED TO CLIMB TO AROUND 250 PERCENT OF NORMAL WHILE 300-310K
ISENTROPIC ASCENT REMAINS MARGINAL AT BEST. WILL MAINTAIN THE
HIGHEST POPS ACROSS THE SOUTHEAST ZONES WITH AVERAGE QPF AROUND
1/2 INCH ANTICIPATED.

THE DIFFUSE FRONT IS PROGGED TO LIFT NORTH WITH PRESSURE FALLS
ACROSS SE CO LATE WED AND MAY PROVIDE A FOCUS FOR DEEP MOIST
CONVECTION. WILL MAINTAIN SCT TSRA MENTION WEIGHTED IN THE SOUTH AND
TREND TEMPS DOWN SLIGHTLY WITH SEASONABLE HIGHS IN THE 60S/AROUND
70. A SHORTWAVE TROUGH APPROACHES IN SW MID/UPPER FLOW WED NIGHT
WITH SOME SUPPORT FOR A WEAK LLJ NOSING INTO THE AREA. WILL MAINTAIN
LOW PROBABILITIES FOR LIGHT PCPN, HOWEVER CONFIDENCE REMAINS LOW.

THURSDAY...A MID/UPPER TROUGH OVER THE CANADIAN BORDER WILL
TRANSLATE EAST AND HELP DRIVE A COLD FRONT SOUTH ACROSS THE NORTHERN
AND CENTRAL PLAINS ON THU. TRENDED HIGHS DOWN WHILE MAINTAINING LOW
POPS WITH DECENT AGREEMENT BETWEEN THE VARIOUS MODEL SOLUTIONS
DEPICTING THE ARRIVAL OF ANOTHER SHORTWAVE TROUGH OVER THE CENTRAL
HIGH PLAINS REGION.

DAYS 4 THROUGH 7...NO CHANGES.
&&

.AVIATION...
529 AM MDT TUE APR 13 2010

FOR THE 12Z TAF...WIND REMAINS PRIMARY AVIATION CONCERN IN THE
NEAR TERM. BUFR POINT SOUNDINGS INDICATE STRONG POTENTIAL TO SEE GUSTS
APPROACHING 45KTS THIS AFTERNOON...ESPECIALLY AT KGLD. GUSTS
SHOULD BE SLIGHTLY LOWER AT KMCK BUT STILL APPROACH THE 40KT MARK
BEGINNING LATE THIS MORNING. AFTERNOON CONVECTION REMAINS A
POSSIBILITY...MORE SO FOR KGLD WHERE CB MENTION WAS CONTINUED.
SHOULD A THUNDERSTORM DIRECTLY IMPACT THE TERMINAL...MVFR OR WORSE
CIGS/VSBY WILL LIKELY BUT TEMPORAL/SPATIAL CONCERNS WILL PRECLUDE
TSRA MENTION FOR THIS ISSUANCE. STRATIFORM PRECIP BECOMES MORE
WIDESPREAD EFFECTING BOTH TERMINALS AFTER AROUND 03Z ASSOCIATED
WITH SURFACE FROPA. STRONGEST FORCING FOR ASCENT PUSHES EAST OF
KGLD AFTER AROUND 10Z WITH CONDITIONS REMAINING FAVORABLE FOR
PRECIP AT KMCK THROUGH THE END OF THE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     KSZ001-013-027-041.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ002>004-014>016-
     028-029-042.

NE...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR NEZ079.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ080-081.

CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Apr 13, 9:53 AM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT TUE APR 13 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT TUE APR 13 2010 /1153 AM CDT TUE APR 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA
THROUGH 6 PM MDT. VERY STRONG SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS
TO 55 MPH ARE EXPECTED ALONG AND WEST OF HIGHWAY 27 THROUGH EARLY
THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT FURTHER EAST WHERE SOUTH
WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF HIGHWAY 83 THIS
AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN COLORADO AND SPREAD EAST INTO WESTERN
KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCES OF THUNDERSTORMS REMAINS IN THE FORECAST EACH DAY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dundy

When
April 13, 10:00 AM MST to 5:00 PM MST
Where
Dundy forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

There are no mesonet stations in Dundy county, but surrounding counties measured wind gusts to 60 mph for much of the afternoon.

High Wind, Red Willow

When
April 13, 11:00 AM CST to 6:00 PM CST
Where
Red Willow forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The nearby McCook ASOS station reported a maximum wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220071, 220072.